Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 55, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 6, 2019, 11:02 AM CDT for Franklin County, Nebraska; Phillips County, Smith County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2019, 11:02 AM CDT (16:02 UTC)
- Expired
- May 6, 2019, 11:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Phillips County, KS, Smith County, KS, Franklin County, NE
The radar
The Grand Island radar (KUEX), 67 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:31 AM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, May 6, 6:31 AM CDT, 4 hours 31 minutes before
Area Forecast Discussion National Weather Service Hastings NE 631 AM CDT Mon May 6 2019 .SHORT TERM...(Today and tonight) Issued at 445 AM CDT Mon May 6 2019 This is a tricky forecast. As of 4am, the radar is mostly quiet, except for some very light scattered activity across the Sandhills that is moving into central Nebraska. The high-resolution guidance indicates this activity will continue to percolate in a scattered nature across Nebraska. Looks like there will be more misses than hits this morning. By mid to late morning/early afternoon, more storms are expected to develop across the forecast area, especially the southern half...and move east/southeast throughout the remainder of the day. The main boundary is expected to be just along the southern end of the forecast area to just south. Where this boundary ends up will impact the potential for severity of storms. Some of this activity in north central Kansas may become strong to severe with with 30 to 40 kts of shear and 1000-2000 J/kg. SPC has a Marginal Risk for much of north central Kansas with a slight risk clipping Osborne and Mitchell Counties. Tonight, precipitation is expected to spread northward and generally be light overnight. Some isolated to scattered thunder is possible. Temps will be cool today, in the 50s for much of the area, although low 60s are possible in north central Kansas. The location of the boundary will impact temps in the far southern areas. .LONG TERM...(Tuesday through Sunday) Issued at 445 AM CDT Mon May 6 2019 Tuesday - Wednesday: This period looks to be active and rainy. The main upper trough will begin to approach with a potent disturbance impacting the area. Multiple rounds of precipitation are expected, but the best chance for rain and the highest amounts looks to be Tuesday night into Wednesday as the warm front lifts north and the surface low begins to track northeastward. Much of the area will be on the cool side, but a few hundred J/KG instability will be present, especially over north central Kansas so thunder is not out of the question. Instability and thunder chances will increase as the warm front lifts north Tuesday night. While it will ultimately depend on how the rain evolves and thunderstorms track, overall it looks like 2-3 inches of rain is possible along and east of a line from Osborne, KS to Geneva, NE. 1 to 2 inches is expected west of that line. This could cause some minor flooding concerns. A Flood/Flash Flood watch was discussed, but ultimately decided to forgo an issuance at this time. Over the last month, there has generally been less than one inch of precipitation for most areas south of I-80. Feel that the areas that are expected to receive the majority of the rain... i.e. North central Kansas/Hwy 81 corridor will be able to take it due to the relatively dry antecedent conditions. This may change depending on how showers and thunderstorms evolve today. Should north central Kansas/Hwy 81 corridor receive more rain, then this may need to be revisited. Felt that if this changes, there was still ample time for a Flood watch to be issued before any flooding concerns would occur. Temperatures will remain cool through mid-week. 10-15 degrees below early May normals. The main upper wave that brought the rain will move off to the east Wednesday night...drying it out. Surface high pressure will slide south on Thursday and slide off to the east by Friday night. Temps will warm for the end of the workweek and into the first of the weekend, but another system will dive into the Central Plains for the weekend pulling another front through the region. There are discrepancies with how this will evolve, but there could be another chance for precipitation...stay tuned as this is resolved. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday) Issued at 630 AM CDT Mon May 6 2019 The tricky forecast continues. MVFR ceilings are scattered at best and expect they will be in and out of the terminals this morning before becoming permanent. Winds will be out of the northeast and could be breezy at times. Still expect ceilings to deteriorate to IFR overnight. Scattered showers and thunderstorms may impact the terminals this morning and the chance will persist all day, although do expect more lulls than active thunder in the next 24 hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Billings Wright
Hazardous weather outlook, May 6, 8:06 AM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 806 AM CDT Mon May 6 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 806 AM CDT Mon May 6 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are possible off and on throughout the day. A few strong to severe storms are possible across north central Kansas and portions of south central Nebraska. Hail the size of golf balls is possible with 60 mph winds. Thunderstorm chances will diminish overnight, but an isolated threat remains throughout the overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Off and on showers and thunderstorms are possible across the area Tuesday and Wednesday. At this time strong to severe storms are not expected. Multiple rounds of rain is expected across the area through Wednesday, this could cause localized flooding, especially for areas along and east of Highway 281 in Kansas and Nebraska. Finally, patchy frost is possible late Thursday night into Friday morning, especially north and west of the Nebraska Tri-Cities. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for portions of north central Kansas today. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, May 6, 6:58 AM CDT, 4 hours 4 minutes before
Special Weather Statement National Weather Service Hastings NE 658 AM CDT Mon May 6 2019 NEZ060-061245- Dawson NE- 658 AM CDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWSON COUNTY UNTIL 745 AM CDT... At 658 AM CDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Oconto, or 26 miles northwest of Lexington, moving east at 30 mph. Penny size hail will be possible with this storm. Locations impacted include... Sumner and Eddyville. LAT...LON 4105 10012 4105 9948 4088 9950 4099 10013 TIME...MOT...LOC 1158Z 278DEG 28KT 4110 10001 Thies
Special weather statement, May 6, 7:48 AM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
748 AM CDT Mon May 6 2019
NEZ060-061-061330-
Buffalo NE-Dawson NE-
748 AM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BUFFALO AND NORTHEASTERN
DAWSON COUNTIES UNTIL 830 AM CDT...
At 747 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sumner, or 20 miles northeast of Lexington, moving southeast at 50
mph.
Up to half inch hail and wind gusts up to 50 mph will be possible
with this storm.
Locations impacted include...
Kearney, Pleasanton, Amherst, Sumner, Riverdale, Miller and Poole.
LAT...LON 4105 9958 4105 9920 4096 9882 4068 9896
4096 9963
TIME...MOT...LOC 1247Z 293DEG 41KT 4102 9949
JCBLocal storm report, May 6, 10:49 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1049 AM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM HAIL ELM CREEK 40.72N 99.38W
05/06/2019 M1.00 INCH BUFFALO NE CO-OP OBSERVER
GROUND COVERED IN 1 INCH HAIL.
&&Special weather statement, May 6, 10:49 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Hastings NE
1049 AM CDT Mon May 6 2019
NEZ061-061630-
Buffalo NE-
1049 AM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR BUFFALO COUNTY UNTIL 1130 AM
CDT...
At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, or 11 miles west of Kearney, moving northeast at 30 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Kearney, Elm Creek, Odessa, and Riverdale.
LAT...LON 4080 9942 4101 9888 4069 9873 4068 9880
4066 9923 4067 9936 4077 9943
TIME...MOT...LOC 1547Z 243DEG 26KT 4075 9930
WeselySpecial weather statement, May 6, 10:59 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
1059 AM CDT Mon May 6 2019
KSZ005-006-NEZ084-061645-
Phillips KS-Smith KS-Franklin NE-
1059 AM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...NORTHEASTERN
PHILLIPS AND SOUTHERN FRANKLIN COUNTIES UNTIL 1145 AM CDT...
At 1057 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Agra, or 10 miles northeast of Phillipsburg,
moving northeast at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Franklin and rural portions of Phillips, Franklin, and Smith
counties.
LAT...LON 3990 9931 3997 9921 4000 9918 4001 9916
4022 9891 4003 9872 4001 9873 4000 9872
3980 9923
TIME...MOT...LOC 1557Z 233DEG 24KT 3988 9922
WeselyThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:03 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Fillmore | 26 min |
| May 5, 7:25 PM CDT | Severe Thunderstorm Warning | GID | Adams | 36 min |
| May 5, 7:28 PM CDT | Severe Thunderstorm Warning | GID | Clay, Nuckolls | 47 min |
| May 5, 7:43 PM CDT | Severe Thunderstorm Warning | GID | Webster | 20 min |
| May 5, 8:44 PM CDT | Special Weather Statement | GID | Thayer | 46 min |
| May 6, 6:58 AM CDT | Special Weather Statement | GID | Dawson | 47 min |
| May 6, 7:48 AM CDT | Special Weather Statement | GID | Buffalo | 42 min |
| May 6, 10:49 AM CDT | Special Weather Statement | GID | Buffalo | 41 min |
| May 6, 10:59 AM CDT | Special Weather Statement | GID | Franklin | 46 min |
| May 6, 11:37 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 38 min |
| May 6, 12:16 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 44 min |
| May 6, 12:35 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Webster | 40 min |
| May 6, 12:53 PM CDT | Special Weather Statement | GID | Harlan | 22 min |
| May 6, 12:55 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 50 min |
| May 6, 1:13 PM CDT | Special Weather Statement | GID | Webster | 32 min |
| May 6, 1:28 PM CDT | Special Weather Statement | GID | Thayer | 32 min |
| May 6, 1:36 PM CDT | Special Weather Statement | GID | Franklin | 24 min |
| May 6, 1:39 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 51 min |
| May 6, 2:09 PM CDT | Special Weather Statement | GID | Nuckolls | 36 min |
| May 6, 2:14 PM CDT | Special Weather Statement | GID | Webster | 31 min |
| May 6, 3:30 PM CDT | Areal Flood Advisory | GID | Nuckolls | 6 hr |
| May 5, 7:38 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 27 min |
| May 5, 8:22 PM CDT | Special Weather Statement | GID | Jewell | 23 min |
| May 5, 8:40 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 35 min |
| May 5, 9:14 PM CDT | Special Weather Statement | GID | Mitchell | 31 min |
| May 5, 9:21 PM CDT | Special Weather Statement | GID | Jewell | 39 min |
| May 6, 1:51 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 24 min |
| May 6, 2:16 PM CDT | Special Weather Statement | GID | Jewell | 14 min |
| May 6, 3:01 PM CDT | Special Weather Statement | GID | Jewell | 14 min |
| May 6, 3:10 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 20 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.